Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 26, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 10, 2011, 4:34 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2011, 4:34 PM PDT (23:34 UTC)
- Expired
- Sep 10, 2011, 7:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 7:12 PM PDT | FLASH FLOOD | Lucerne Valley, CA | 4 TO 5 INCHES OF STANDING WATER ON HIGHWAY 18 BETWEEN DEAD MANS POINT AND HIGHWAY 247. MULTIPLE VEHICLES STALLED DUE TO WATER INTAKE. |
| Sep 10, 7:20 PM PDT | FLASH FLOOD | 2 E Apple Valley, CA | HIGHWAY 18 CLOSED AT BEAR VALLEY ROAD JUST EAST OF APPLE VALLEY DUE TO 1-2 FEET OF WATER ON THE ROADWAY BETWEEN HIGH ROAD AND MILE MARKER 80. NUMEROUS VEHICLES STALLED DUE TO WATER INTAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 158 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
905
WGUS56 KSGX 102334
FFWSGX
CAC071-110230-
/O.NEW.KSGX.FF.W.0026.110910T2334Z-110911T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
434 PM PDT SAT SEP 10 2011
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
THIS INCLUDES THE CITY OF APPLE VALLEY...
* UNTIL 730 PM PDT
* AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A NEARLY STATIONARY STORM NEAR LUCERNE VALLEY.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3450 11725 3468 11717 3468 11683 3435 11685
3433 11707
$$
SS2 follow-up statements
918
WGUS76 KSGX 110019
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
519 PM PDT SAT SEP 10 2011
CAC071-110230-
/O.CON.KSGX.FF.W.0026.000000T0000Z-110911T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
519 PM PDT SAT SEP 10 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...
AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF NEARLY STATIONARY STORMS PRODUCING HEAVY RAIN
NEAR LUCERNE VALLEY. THESE STORMS ARE CAPABLE OF PRODUCING FLASH
FLOODING OVER AND NEAR LUCERNE VALLEY...WITH RUNOFF FROM THESE
STORMS FLOWING WEST TOWARDS APPLE VALLEY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUCERNE
VALLEY AND APPLE VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3450 11725 3468 11717 3468 11683 3435 11685
3433 11707
$$
SS724
WGUS76 KSGX 110225
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
725 PM PDT SAT SEP 10 2011
CAC071-110232-
/O.EXP.KSGX.FF.W.0026.000000T0000Z-110911T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
725 PM PDT SAT SEP 10 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM PDT FOR WEST CENTRAL
SAN BERNARDINO COUNTY...
THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM. HOWEVER...A NEW FLASH
FLOOD WARNING IS IN EFFECT FOR THIS AREA UNTIL 845 PM. THE THREAT OF
FLASH FLOODING HAS NOT ENDED FOR THE LUCERNE VALLEY AREA.
LAT...LON 3450 11725 3468 11717 3468 11683 3435 11685
3433 11707
$$
SSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 1:15 PM PDT, 3 hours 19 minutes earlier.
Area forecast discussion, Sep 10, 1:15 PM PDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 115 PM PDT SAT SEP 10 2011 .SYNOPSIS... UPPER LEVEL LOW WILL REMAIN OVER SOUTHERN CALIFORNIA THROUGH MUCH OF THIS COMING WEEK...KEEPING TEMPERATURES BELOW NORMAL AND BRINGING PERIODS OF UNSETTLED WEATHER TO THE REGION THROUGH AT LEAST THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY...WITH STRONG GUSTY WINDS...HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN POSSIBLE. OTHERWISE...EXPECT A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THURSDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LEVEL LOW POISED OFF THE SOUTHERN CALIFORNIA COAST THIS AFTERNOON...WITH MULTIPLE VORTS MOVING AROUND THE LOW. RADAR IMAGERY STILL SHOWS TWO LINES OF CONVECTION WRAPPING BACK INTO THE CENTER OF THE LOW...WITH THE SOUTHERN MOST LINE DRAPED ACROSS OUR NORTHERN MOUNTAINS AND DESERTS. ELSEWHERE...SKIES ARE PREDOMINATELY CLEAR WITH JUST SOME LINGERING LOW CLOUDS OVER ORANGE COUNTY AND A FEW CUMULUS BUILD UPS OVER THE OTHER MOUNTAINS. TEMPERATURES ARE ALSO TAKING A SUBSTANTIAL HIT TODAY...FALLING UP TO 20 DEGREES ACROSS THE REGION. NEEDLESS TO SAY...THIS LOW IS CREATING AN INTERESTING WEATHER PATTERN THIS AFTERNOON...AS ONSHORE GRADIENTS ARE QUITE STRONG. IN FACT...THE SAN DIEGO TO CAMPO GRADIENT IS RUNNING AROUND 5 MBS. HOWEVER...THE WINDS AT CAMPO ARE EASTERLY 17 MPH...GUSTING TO 27 MPH...WHICH IS A RESULT OF THE STRONG AND EASTERLY WINDS AT 850 MBS AND 700 MBS. THIS WILL POTENTIALLY MAKE FOR AN INTERESTING AFTERNOON...AS THE SEA BREEZE CLASHES WILL THE EASTERLY FLOW. BELIEVE THAT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEFINITELY REDEVELOP IN THESE AREAS. IT LOOKS AS THOUGH THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS AND SUNDAY...AS ANOTHER VORT MAX MOVES ACROSS THE REGION. THEREFORE...THE THREAT OF THUNDERSTORMS WILL EVEN LINGER OVER THE COASTAL AREAS ONCE AGAIN. OTHERWISE...NOT EXPECTING THAT MUCH CHANGE OVER THE NEXT FEW DAYS...AS THIS LOW REMAINS CUTOFF FROM THE FLOW. MODELS ARE NOT QUITE HANDLING THE PLACEMENT OF THE CUTOFF REAL WELL...WHICH LEADS TO SOME UNCERTAINITY IN THE FORECAST. HOWEVER...IT LOOKS AS THOUGH THE DRY SLOT MAY MOVE OVER AT LEAST A PORTION OF THE REGION LATE SUNDAY INTO MONDAY. THEREFORE...HAVE LIMITED ANY THUNDERSTORM POTENTIAL TO NORTHERN AREAS. IT ALSO LOOKS AS THOUGH SOME SUBTROPICAL MOISTURE MAY LIFT NORTHWARD INTO THE REGION FOR TUESDAY AND WEDNESDAY...SO EXPECT THE CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS TO CONTINUE...ESPECIALLY OVER THE MOUNTAINS AND DESERTS. LATE IN THE WEEK...MODELS ARE HINTING THAT THIS LOW WILL MOVE INLAND...AND LINGER OVER SOUTHERN CALIFORNIA INTO NEXT WEEKEND. THEREFORE...TEMPERATURES WILL REMAIN NEAR OR BELOW NORMAL THROUGH THE WEEK...WITH DRIER CONDITIONS DEVELOPING BY NEXT WEEKEND. && .AVIATION... 102030Z...SCATTERED THUNDERSTORMS WILL CONTINUE IN SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS THROUGH THE AFTERNOON...AND THERE IS A SMALL CHANCE IN ALL AREAS THROUGH SUNDAY. BASES WILL BE AROUND 9000 FEET WITH TOPS TO 35000 FEET. MEANWHILE LOW CLOUDS ARE VERY STUBBORN TO CLEAR FROM ORANGE COUNTY...BUT WILL EVENTUALLY AROUND 21-22Z. THE MARINE LAYER WILL REDEVELOP AND MOVE ASHORE INTO COASTAL AIRPORTS DURING THE EARLY EVENING BETWEEN 01-05Z WITH BASES AROUND 2000 FEET ASL...AND INTO PARTS OF THE INLAND VALLEYS AROUND KONT AROUND 10-11Z. SCATTER OUT SUNDAY AT COASTAL AIRPORTS IS EXPECTED AROUND 19-20Z. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PALMER AVIATION/MARINE...MM NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 10, 4:00 PM PDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT SAT SEP 10 2011 CAZ042-043-048-050-055>058-060>062-111300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 PM PDT SAT SEP 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...REST OF TODAY AND TONIGHT UPPER LEVEL LOW OVER THE REGION WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO SAN BERNARDINO COUNTY THROUGH THIS EVENING. SOME MAY HAVE STRONG GUSTY WINDS...HAIL...AND VERY HEAVY RAIN WITH LOCAL FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY...THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS IN MOSTLY THE NORTHERN MOUNTAINS AND DESERTS. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR TUESDAY AS MOISTURE RETURNS FROM THE SOUTH AND THE UPPER-LEVEL LOW ROTATES INLAND OVER SAN DIEGO COUNTY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. JAD
In the hours before
Local storm report, Sep 10, 1:59 PM PDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
159 PM PDT SAT SEP 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HAIL E COSTA MESA 33.67N 117.91W
09/10/2011 E1.00 INCH ORANGE CA PUBLIC
HAIL ONE INCH IN DIAMETER, OR THE SIZE OF A QUARTER IN
EAST COSTA MESA.
&&
MMILLERLocal storm report, Sep 10, 2:03 PM PDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
203 PM PDT SAT SEP 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL DANA POINT 33.46N 117.70W
09/10/2011 E1.00 INCH ORANGE CA PUBLIC
TWO REPORTS FROM THE PUBLIC OF QUARTER-SIZED HAIL IN DANA
POINT AROUND 700 AM.
1000 AM HAIL ANAHEIM 33.84N 117.87W
09/10/2011 E1.00 INCH ORANGE CA PUBLIC
TWO REPORTS FROM THE PUBLIC OF QUARTER-SIZED HAIL IN
ANAHEIM BETWEEN ABOUT 1000 AND 1030 AM.
&&
SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 3:40 AM PDT | Special Weather Statement | SGX | 50 min | |
| Sep 10, 7:07 AM PDT | Special Weather Statement | SGX | Orange | 53 min |
| Sep 10, 7:37 AM PDT | Severe Thunderstorm Warning | SGX | Orange | 23 min |
| Sep 10, 9:30 AM PDT | Special Weather Statement | SGX | Orange | 45 min |
| Sep 10, 1:31 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 59 min |
| Sep 10, 2:48 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Sep 10, 4:51 PM PDT | Special Weather Statement | SGX | 54 min |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.